Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 137, NWS Tallahassee, FL

April 5, 2017Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 5, 2017, 3:27 AM CDT for Coffee County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 3:27 AM CDT (08:27 UTC)
Expired
Apr 5, 2017, 3:44 AM CDT
In force
17 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Coffee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:37 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2644 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WUUS52 KTAE 050827
SVRTAE
ALC031-050900-
/O.NEW.KTAE.SV.W.0137.170405T0827Z-170405T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
327 AM CDT WED APR 5 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Coffee County in southeastern Alabama...

* Until 400 AM CDT

* At 327 AM CDT, a severe thunderstorm was located near Glenwood, or
  7 miles south of Goshen, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chestnut Grove, Wilkinstown, Bluff Spring, Clowers Crossroads and
  Newby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3155 8614 3162 8615 3162 8579 3155 8613
      3153 8615 3154 8616
TIME...MOT...LOC 0827Z 248DEG 33KT 3161 8616 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

11-MOORE
1 follow-up statement
882 
WWUS52 KTAE 050844
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
344 AM CDT WED APR 5 2017

ALC031-050854-
/O.CAN.KTAE.SV.W.0137.000000T0000Z-170405T0900Z/
Coffee AL-
344 AM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COFFEE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 800 AM CDT for
southeastern Alabama.

LAT...LON 3155 8614 3162 8615 3162 8579 3155 8613
      3153 8615 3154 8616
TIME...MOT...LOC 0842Z 248DEG 33KT 3167 8599 

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:22 AM CDT, 5 minutes earlier.

Area forecast discussion, Apr 5, 3:22 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
422 AM EDT Wed Apr 5 2017

...SIGNIFICANT SEVERE WEATHER THREAT EXPECTED THROUGH TONIGHT...

.NEAR TERM [Through Today]...

Right now:

Strong low-level WAA from the surface through about the 300K
surface is focused perpendicular to a low-level theta-e gradient
draped from central GA through southern AL. This has been the
focus for convective initiation this morning. Plenty of elevated
instability, mid-level lapse rates around 7C/km, deep layer shear
around 40 kts, low freezing levels, and 500mb temps between -10 to
-12C are providing a ripe environment for large hail development.
 Social media reports across southeast Alabama have shown hail
 sizes from 1 to 2.5". Though the tornadic potential with these
 storms in not incredible, low-layer shear around 25 kts, low-
 layer wind profiles, and the presence of the aforementioned
 boundary yield a non-zero chance for an isolated tornado this
 morning.

The remainder of the day:

High resolution guidance has been nothing short of terrible wrt
its handling of this morning's convection. This adds a great deal
of uncertainty into the finer details of the convective evolution
through tonight. The synoptic set-up features a well defined upper
low moving into the Middle Mississippi Valley, with additional
cores of +PV forecast to advect and merge over the Southern Plains
today, amplifying the large-scale trough. Ahead of the attendant
cold front, southern stream jet-dynamics will help force discrete
convection as storms initiate along the Gulf coastal front and
move northeast through the afternoon. Large timing differences
exist between models as to whether these storms will move into the
Panhandle and southeast Alabama around mid-morning, or mid-
afternoon. The one thing pretty much the entire suite of guidance
agrees on is an incredibly favorable environment for severe
thunderstorm development. The SPC has outlooked areas north and
west of a line from Berrien county, through Seminole county, into
Walton county with a Moderate risk for severe storms (or 4/5 on
their threat scale). A Slight risk (3/5 on the threat scale)
extends into the southeast Big Bend, with Dixie and Lafayette
counties in a Marginal risk. As to the environment, low and deep
layer shear values aren't anything anomalous for this time of
year, with 0-6km shear forecast to be 50 to 60 knots and low-layer
shear 20-30 knots. While those are favorable numbers, this event
is set apart from the rest due to the coincident instability.
MLCAPE is forecast to be between 2000-3000 J/kg, with mid-level
lapse rates at or slightly above 7C/km. To put this into
perspective, a locally developed index suggests that this event
encompasses 9/10 binned environmental groupings that represent all
significant tornado events in the Tri-State region. While strong
long-track tornadoes are likely in the region today, the threat
for very large hail continues through the day as well. In fact,
the SPC has put the large hail potential at 45%, while the tornado
potential is 15%. Very impressive for both. The broken line of
storms should reach a line from Albany through Tallahassee late
this afternoon/early evening, and enter the southeast Big Bend
around midnight. The severe potential will continue across the
entire Tri-State region.

.SHORT TERM [Thursday Through Friday Night]...

In the wake of the front, a large upper trough and low-layer
ridging will prevail across the Southeast. Cool temperatures aloft
will limit afternoon heating with highs in the upper 60s to low
70s each afternoon. Lows Thursday night are forecast to fall into
the middle 40s, and into the low 40s on Friday night. No rain is
expected.

.LONG TERM [Saturday Through Wednesday]...

No significant weather concerns through the period.

&&

.AVIATION [Through 06Z Thursday]...

Scattered TSRA this morning across N FL are moving NE into SE AL and
SW GA. Between 09-15Z, the area should see a break in chances for
TSRA, but low (MVFR-IFR) cigs are expected to remain in place.
Around 15Z, this deck of low clouds will begin to rise as convection
starts to move in near DHN then eastward across the area through the
afternoon. MVFR cigs are likely to hang in for a couple hours behind
the convection. Some of these storms today may be severe with
tornadoes, strong winds, and large hail all possible. Outside of
thunderstorms, the prevailing southerly winds will gust to near 30
kt at times.

&&

.MARINE...

Advisory conditions are expected to begin west of Apalachicola
this morning, and spread over the whole northeast Gulf tonight.
Strong to severe thunderstorms are expected today, with the
potential for large hail and tornadoes. Advisory conditions will
prevail through Friday morning, and finally falling out of
Cautionary levels by Saturday morning.

&&

.FIRE WEATHER...

Red Flag conditions are not expected through the end of the week.
Dispersion indices will be quite high today and especially on
Thursday.

&&

.HYDROLOGY...

Widespread average rainfall amounts through tonight will range
from about 0.5-0.75", with isolated amounts in stronger storms up
to 1.5". Most area rivers have or are beginning to crest from the
heavy rains on Monday. These additional forecast amounts today are
not expected to have a significant impact on current levels or
trends. Expect all area rivers to remain in or below action stage.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   81  55  71  46  69 /  80  70   0   0   0
Panama City   76  58  69  53  67 /  80  30   0   0   0
Dothan        79  51  67  45  65 /  80  60   0   0   0
Albany        81  52  66  45  64 /  80  60   0   0   0
Valdosta      82  55  70  46  67 /  70  70  10   0   0
Cross City    83  60  71  47  68 /  40  70  10   0   0
Apalachicola  77  59  70  53  67 /  80  70   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     Severe Thunderstorm watch in effect for Holmes and Jackson
     counties through 8 AM CDT.

GA...Severe Thunderstorm Watch in effect until 8 AM CDT for
     extreme southwest GA.

AL...Severe Thunderstorm watch in effect until 8 AM CDT for all
     of southeast Alabama.

GM...Small Craft Advisory from 2 PM this afternoon to noon EDT
     Friday for Apalachee Bay or Coastal Waters From Keaton
     Beach to Ochlockonee River Fl out to 20 Nm- Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to
     20 Nm- Coastal waters from Suwannee River to Keaton Beach
     out 20 NM- Waters from Suwannee River to Apalachicola FL
     from 20 to 60 NM.

     Small Craft Advisory from 8 AM this morning to noon EDT Friday
     for Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Harrigan
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Harrigan
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Harrigan

In the hours before

Local storm report, Apr 5, 1:07 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
207 AM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             1 NNE BELLWOOD ESTATES  31.19N 85.78W
04/05/2017  M1.00 INCH       GENEVA             AL   BROADCAST MEDIA

            QUARTER SIZE HAIL AND ESTIMATED 50 MPH WIND GUSTS.

&&

HARRIGAN
Local storm report, Apr 5, 1:16 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
216 AM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             2 S DALEVILLE           31.28N 85.71W
04/05/2017  M1.25 INCH       DALE               AL   BROADCAST MEDIA

&&

HARRIGAN
Local storm report, Apr 5, 1:22 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
222 AM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     HAIL             NEWTON                  31.33N 85.60W
04/05/2017  M1.75 INCH       DALE               AL   BROADCAST MEDIA

&&

HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 12:03 AM CDTSevere Thunderstorm WarningTAEGeneva27 min
Apr 5, 12:29 AM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva31 min
Apr 5, 12:49 AM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston41 min
Apr 5, 1:20 AM CDTSevere Thunderstorm WarningTAEDale25 min
Apr 5, 1:27 AM CDTSevere Thunderstorm WarningTAEDale, Henry48 min
Apr 5, 1:48 AM CDTSevere Thunderstorm WarningTAEGeneva, Houston42 min
Apr 5, 2:02 AM CDTSevere Thunderstorm WarningTAEHenry17 min
Apr 5, 2:16 AM CDTSevere Thunderstorm WarningTAEGeneva, Houston44 min
Apr 5, 4:40 AM CDTSevere Thunderstorm WarningTAEHenry35 min
Apr 5, 9:29 AM CDTSevere Thunderstorm WarningTAECoffee, Dale31 min
Apr 5, 9:50 AM CDTSevere Thunderstorm WarningTAECoffee, Dale25 min
Apr 5, 10:10 AM CDTSevere Thunderstorm WarningTAECoffee, Dale, Henry9 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.